Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 403, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Sep 14, 2008, 9:00 AM CDT for Itawamba County, Lee County, Prentiss County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2008, 9:00 AM CDT (14:00 UTC)
- Expired
- Sep 14, 2008, 9:30 AM CDT
- In force
- 30 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Itawamba County, MS, Lee County, MS, Prentiss County, MS
The radar
The Columbus AFB radar (KGWX), 59 km from the middle of the area, began a volume at 14:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 14, 1:57 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 2.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -84 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMEG 141400
SVRMEG
MSC057-081-117-141430-
/O.NEW.KMEG.SV.W.0403.080914T1400Z-080914T1430Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
900 AM CDT SUN SEP 14 2008
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
LEE COUNTY IN NORTHEAST MISSISSIPPI...
SOUTH CENTRAL PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
* UNTIL 930 AM CDT
* AT 901 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF SALTILLO...OR 7 MILES
NORTHWEST OF TUPELO...AND MOVING NORTHEAST AT 45 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BLAIR...GUNTOWN...BALDWYN...MANTACHIE AND PRATTS FRIENDSHIP.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3411 8881 3439 8882 3440 8878 3446 8878
3462 8848 3418 8846
TIME...MOT...LOC 1401Z 239DEG 37KT 3436 8875
$$1 follow-up statement
000
WWUS54 KMEG 141417
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
917 AM CDT SUN SEP 14 2008
MSC057-081-117-141430-
/O.CON.KMEG.SV.W.0403.000000T0000Z-080914T1430Z/
PRENTISS MS-LEE MS-ITAWAMBA MS-
917 AM CDT SUN SEP 14 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR NORTHWESTERN ITAWAMBA...LEE AND SOUTH CENTRAL PRENTISS
COUNTIES...
AT 917 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR GUNTOWN...OR 6 MILES SOUTH OF
BALDWYN...MOVING NORTHEAST AT 43 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES..
.A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3412 8877 3428 8872 3441 8870 3449 8872
3462 8848 3418 8846
TIME...MOT...LOC 1417Z 239DEG 37KT 3444 8858
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 7:47 AM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Sep 14, 7:47 AM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
747 AM CDT SUN SEP 14 2008
.UPDATE...
THE EASTERN EDGE OF IKE/S CENTRAL CIRCULATION WOBBLED TO JUST WEST
OF RANDOLPH RANDOLPH AND LAWRENCE COUNTIES EARLIER THIS MORNING. WIND
GUSTS IN EXCESS OF 60 MPH WERE MEASURED AT JONESBORO AND WALNUT
RIDGE OBSERVING STATIONS...AND WIDESPREAD TREE DAMAGE HAS BEEN
REPORTED IN THOSE AREAS. WINDS OVER THE REMAINDER OF THE
MIDSOUTH...WHILE BRISK...WERE NOT NEAR AS STRONG.
AT DISCUSSION UPDATE TIME...THE CENTER OF IKE HAS LIFTED INTO
SOUTHEAST MO. WALNUT RIDGE WAS REPORTING GUSTS OF 34 KTS AT 738
AM...DOWN FROM THEIR EARLIER 50 TO 54 KT REPORTS. MALDEN MO WAS
REPORTING 47 KT GUSTS AT 655 AM. EXPECT SOME OUTWARD EXPANSION OF
IKE/S WINDS WITH DAYTIME HEATING...BUT IKE WILL BE PULLING FURTHER
AWAY FROM THE MIDSOUTH. WIND ADVISORY SCHEDULED TO EXPIRE AT 4 PM
MAY NEED TO BE CANCELLED EARLY.
TORNADO WATCH HAS BEEN CANCELLED FOR ALL COUNTIES WEST OF THE MS
RIVER...WITH A SURFACE WIND SWITCH TO THE SOUTHWEST.
PWB
&&
.PREV DISCUSSION... /ISSUED 345 AM CDT SUN SEP 14 2008/
DISCUSSION...
TROPICAL DEPRESSION IKE WAS CENTERED OVER NORTH CENTRAL AR AT
DISCUSSION TIME... SLIGHTLY FARTHER ALONG IN ITS NORTHEASTWARD TRACK
THAN EARLIER FORECAST. KLZK/KNQA RADARS SHOWED A CONVECTIVE BAND
LIFTING NORTH THROUGH THE EASTERN AR/WESTERN MS DELTA...INTO THE
MEMPHIS METRO. LIGHTNING DETECTION HAD THUS FAR NOT PICKED UP ANY
GROUND STRIKES WITH THIS ACTIVITY DURING THE OVERNIGHT HOURS...
INDICATIVE OF THE WEAK TO MARGINAL INSTABILITY. HOWEVER... 0 TO
3KM HELICITY VALUES WERE IMPRESSIVE...NEAR 500 M2/S2.
LOW LEVEL INSTABILITY SHOULD INCREASE FOLLOWING SUNRISE. BY THIS
TIME...THE CENTER OF TROPICAL DEPRESSION IKE WILL BE CENTERED OVER
WEST CENTRAL IL. OVER THE MIDSOUTH...SURFACE WINDS OVER THE DELTA
REGION WILL VEER BEHIND A TROF AXIS BY 10 AM...LOWERING HELICITY
VALUES SIGNIFICANTLY. THERE WILL LIKELY BE A NARROW WINDOW OF HIGH
HELICITY AND WEAK TO MODERATE INSTABILITY OVER WEST TN...WELL EAST
OF MEMPHIS...IN THE MID TO LATE LATE MORNING. THIS AREA HAS BEEN
INCLUDED IN THE UPDATED SPC DAY1 OUTLOOK.
THIS AFTERNOON...THE BEST AREA OF LIFT WILL MOVE QUICKLY OFF TO
THE EAST...WITH SUBSIDENCE SWEEPING THROUGH THE MIDSOUTH BEHIND A
COLD FRONT. LOW END ADVISORY WIND SPEEDS MAY BE OBSERVED BEHIND
THE FRONT THIS AFTERNOON. HAVE OPTED TO KEEP THE WIND ADVISORY
THROUGH 4 PM CDT AND HAVE EXPANDED IT INTO THE TN RIVER VALLEY.
THIS ADVISORY MAY NEED EARLY CANCELLATION WEST OF THE MS RIVER.
WINDS WILL DECREASE SIGNIFICANTLY OVER ALL OF THE MIDSOUTH THIS
EVENING... ACCOMPANIED BY CLEARING SKIES AND NOTICEABLY LESS HUMID
AIR.
THE UPCOMING WORKWEEK PROMISES TRANQUIL...AUTUMN LIKE WEATHER FOR
THE MIDSOUTH. WITH LOW DEWPOINTS...WEAK WINDS AND LIMITED CLOUDS...
EXPECT FAIRLY LARGE DIURNAL TEMPERATURE RANGES.
PWB
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 82 60 76 56 / 30 10 10 0
MKL 80 56 76 53 / 70 10 10 0
JBR 80 58 75 55 / 30 0 10 0
TUP 84 62 77 55 / 60 10 10 0
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HIGH WIND WARNING UNTIL 9 AM CDT THIS MORNING FOR CLAY-CRAIGHEAD-
GREENE-LAWRENCE-RANDOLPH.
WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR CLAY-CRAIGHEAD-
GREENE-LAWRENCE-RANDOLPH.
WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR CRITTENDEN-CROSS-
LEE AR-MISSISSIPPI-PHILLIPS-POINSETT-ST. FRANCIS.
MO...HIGH WIND WARNING UNTIL 9 AM CDT THIS MORNING FOR DUNKLIN.
WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR DUNKLIN.
WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR PEMISCOT.
MS...WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR ALCORN-BENTON MS-
COAHOMA-DESOTO-LAFAYETTE-MARSHALL-PANOLA-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR CARROLL-CHESTER-
CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Sep 14, 5:45 AM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 545 AM CDT SUN SEP 14 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-151115- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 545 AM CDT SUN SEP 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT VERY STRONG WINDS OF 40 MPH...WITH GUSTS TO 55 MPH WILL OCCUR OVER NORTHEAST ARKANSAS...IN THE WALNUT RIDGE AND NEARBY AREAS THIS MORNING. A HIGH WIND WARNING IS IN EFFECT FOR THESE AREAS THROUGH 9 AM. A WIND ADVISORY IS IN EFFECT FOR MUCH OF THE MIDSOUTH THROUGH 4 PM. WIND GUSTS MAY REACH AS HIGH AS 45 MPH OVER NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND WEST TENNESSEE THIS MORNING. THE STRONG WINDS WILL LIKELY CAUSE TREE LIMB DAMAGE AND MAY RESULT IN ISOLATED POWER OUTAGES. WINDS WILL DECREASE SIGNIFICANTLY OVER ALL OF THE MIDSOUTH BY SUNSET. THERE IS A SLIGHT RISK OF TORNADOES OVER THE MISSISSIPPI RIVER DELTA EARLY THIS MORNING. LATER THIS MORNING...THIS RISK AREA WILL LIFT INTO TO WEST TENNESSEE...WITH A MID TO LATE MORNING TORNADO RISK OCCURRING EAST OF A BOLIVAR TO TIPTONVILLE LINE. THE ISOLATED TORNADO THREAT SHOULD END OVER ALL OF THE MIDSOUTH BY EARLY AFTERNOON...AS WINDS SHIFT TO THE WEST...BRINGING IN DRIER AND MORE STABLE AIR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS MORNING OVER THE MISSISSIPPI RIVER DELTA REGION...AND OVER WEST TENNESSEE THIS MORNING...THROUGH EARLY AFTERNOON. PWB
In the hours before
Local storm report, Sep 14, 7:07 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
707 AM CDT SUN SEP 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM NON-TSTM WND DMG E BIGGERS 36.33N 90.81W
09/14/2008 RANDOLPH AR TRAINED SPOTTER
NUMEROUS LARGE TREE LIMBS DOWN. A FEW LARGE TREES BLOWN
OVER. POWER LINES DOWN COUNTY WIDE. WINDS ESTIMATED 45 TO
60 MPH.
&&
MRMLocal storm report, Sep 14, 7:27 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
727 AM CDT SUN SEP 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM NON-TSTM WND DMG E BIGGERS 36.33N 90.81W
09/14/2008 RANDOLPH AR TRAINED SPOTTER
NUMEROUS LARGE TREE LIMBS DOWN. A FEW LARGE TREES BLOWN
OVER. POWER LINES DOWN COUNTY WIDE. WINDS ESTIMATED 45 TO
60 MPH.
0630 AM NON-TSTM WND DMG MARMADUKE 36.19N 90.39W
09/14/2008 GREENE AR TRAINED SPOTTER
SEVERAL LARGE TREES DOWN AROUND MARMADUKE
&&
MRMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 8:10 AM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Pontotoc | 50 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.